Join 3,513 readers in helping fund MetaFilter (Hide)


Metronidazole, how long will it make me ill?
January 2, 2007 8:39 PM   Subscribe

i'm taking Metronidazole, and carithromycin, for a peptic ulcer. the metronidazole seems to be making me sick.

i've been taking both twice a day with a 20mg acid reducer (prilosec) once a day.

i have no insurance, so i'm trying to use the doctor sparingly.

as he warned , the antibiotics , after 7 days are making me nauseous, dizzy, and ache with a fever.

it's been a full 24 hours since i started feeling bad, and what i'm wondering is , since i have a week to go on the meds, how long will these symtoms persist? is there a point at which i should get intouch with a doctor? if so when?
posted by nola to Health & Fitness (10 answers total) 2 users marked this as a favorite
 
eat. take pills on full stomach. drink plenty of fluids. dont drink alcohol. try to stick it out for the next two days.
posted by phaedon at 8:47 PM on January 2, 2007


Have you drunk alcohol? Metronidazole will interact with that to make you feel sick.
posted by gaspode at 8:48 PM on January 2, 2007


metronidazole is kick ass. it's a cidal agent that actually kills eukaryotic cells. it works if you can tolerate it.
posted by brandz at 9:23 PM on January 2, 2007


i did have some alcohol on new years eve, but i started feeling a little nauseous hours before that. i didn't really think much of it till today when i started the morning very ill. would it give me trouble this late on?
posted by nola at 9:38 PM on January 2, 2007


alcohol tends to negate the effects of antibiotics. its important you take the medication without interruption during the length of time your doctor recommended (generally, 7-10 days). if you're keeping odd hours, or subjecting yourself to any kind of strenuous physical exercise, this could definitely lead to nausea/dizziness.
posted by phaedon at 10:06 PM on January 2, 2007


metronidazole (flagyl) has the same interaction with alcohol as ANTIBUSE (still available but now rarely used as a chemical negative reinforcement to alcohol use). If any foods you are eating (sauces, etc), even mouthwash,have alcohol content, you could get sick. Possibly very sick. It should clearly state this on the pharmacy information slip that came with your prescription. Do not even have one drink while taking this drug. Also, there are some people who are alergic to this drug. If you are hesitant to see or talk to your doctor about this, talk to your pharmacist immediatly.
posted by Lylo at 11:21 PM on January 2, 2007


In my experience, those side effects lasted as long as I was on metronidazole and I never touched any alcohol. I ended up taking a week off work. I don't know what my dosage was in comparison to yours though.
posted by cardboard at 6:13 AM on January 3, 2007


My cats had to take Metronidazole and it made them ridiculously sick, so you don't necessarily have to have had alcohol to have a sensitivity to it. At least if you're a cat. Which you are not, but I figured it was worth mentioning.
posted by Medieval Maven at 9:39 AM on January 3, 2007


Ew. I'm allergic to Flagyl. It made me so sick I had to be hospitalized for dehydration. It also made my extremities and face completely numb. That shit is nasty. This all happened within 5 hours of taking the first pill.

If you are just now feeling sick after 7 days, I would bet you will be fine (if miserable), but you should call your doctor's office if you're concerned. You can probably just talk to a nurse or medical assistant. You don't to be violently ill to call the doctor. Just call.
posted by peep at 10:14 AM on January 3, 2007


thanks for all the good advice.
posted by nola at 12:42 PM on January 3, 2007


« Older Searching for cars by interior...   |  [Insecure Female Filter] Help ... Newer »
This thread is closed to new comments.